Thyroid UK
85,608 members100,537 posts

Another anxiety query

It's now 4 weeks since I increased my Levothyroxine from 100mcg to 125mcg and instead of improving, my anxiety has been through the roof this week. Feeling really low and despondent. I wonder if anxiety begets anxiety? Should I go to the doctor and get some anti-anxiety medication to stop the vicious cycle? Anyone got any thoughts or recommendations. Would really appreciate it if anyone has any suggestions.

12 Replies
oldestnewest

Anxiety causes depression. So even if your anxiety is due to high levels you could still develop depression. Your dose may be too high from looking at your previous posts. You could miss out one dose and see if you feel better or worse, that would give you a clue. Only one dose though!

1 like
Reply

Thanks for your reply Aurealis, but my last blood test (approx 4 weeks ago) showed that I was hypothyroid: TSH 12.5 (0.27 - 4.20); Free Thyroxine 11.9 (12.00 - 22.00); Free T3 2.86 (3.10 - 6.80). A few months ago my GP increased my Levothyroxine from 125mcg to 150mcg (as my TSH had crept up into the 2s) and after a while I became really anxious and I realised that I was probably hyperthyroid, so I cut back to 100mcg and missed out a day or two completely, then my blood results came back as stated above (hypo). I never thought being hypo could make you anxious, but loads of people on this forum say that it can. I've been back on 125mcg for 4 weeks now and my anxiety's still through the roof. Starting to feel that it might not be thyroid related, and wondering if I should get some medication to calm me down.

Reply

So did you have a test just following a reduction in dose and missing a couple of days doses? If so I wouldn’t trust that test at all. Are you taking your resting pulse? Or blood pressure readings? Or temperature? Any of these could be helpful.

Reply

No, I had a blood test after 4 weeks on 100mcg (during which time I missed out a couple of doses completely). I haven't taken my pulse or BP, but my temperature is normal (36.7). What should I be looking for re my pulse and BP? My anxiety has probably pushed them both up.

Reply

I don’t know if four weeks is long enough for blood test to give you a genuine result on a test. But it might be.

If you take your resting pulse rate every day at the same time or a few times if you can, you will see whether it’s always about the same or reacting to your dose. The when you change your dose you’ll see what effect it has. It might not help immediately but you won’t perhaps get into this tricky situation again. Resting pulse I think is usually about 70 to 90 but there are individual variations, you need to learn what’s normal for you when you feel well. Sorry it’s not a quick fix, but it will help.

Reply

Also, do you you have any other symptoms? Some are more helpful than others. I get lots of symptoms with too low a dose but very few with too high a dose. And I’ve come across someone else on here who gets a similar pattern. What happens if you drink alcohol or coffee?

Reply

The symptoms I have (that started when I was on 150mcg, which I thought probably made me hyperthyroid, are anxiety/panic, weight loss, loss of appetite, nausea, diarrheoa, shakiness, sweating, confusion, exhaustion, feeling despondent (no wonder!).

I never notice any difference when I drink coffee (although I mostly drink decaf), but when I drink alcohol my symptoms calm down a bit after a few drinks, but the next day they get much worse.

Have you seen my latest post with my latest results? Would be really grateful if you'd take a look. Following 4 weeks back on 125mcg Levothyroxine, my TSH, T3 and T4 are edging into normal range (although probably not quite there yet). Need some advice about possibly increasing my dose a little bit, maybe a couple of times a week, or should I stick with my current dose? I'm desperate to get back on an even keel, but don't want to upset the apple cart if it's too soon to increase. What do you think?

Reply

The symptoms you mention which would make me suspect overtreatment are; anxiety, weight loss, nausea diarrhoea, shakiness, sweating, exhaustion, despondent, and calming down with alcohol

Conversely the following ones you mention would make me suspect undertreatment; panic, weight loss, loss of appetite, confusion.

I have always had to adjust by symptoms because my test results have often been very unhelpful, so in your situation with more symptoms that I associate with overtreatment, I’d reduce dose. Two of the four symptoms you mention that occur with undertreatment, also occur with overtreatment. I wouldn’t take anti anxiety meds, I’d have a glass of wine or two to calm down. The other thing that helps is physical exercise, run, swim, vigorous cleaning!

However - How do you take your medication - all in one go? What time? I wonder if you’re sensitive to rising levels as your tablets are absorbed and as levels rise, and if this is responsible for some of the anxiety you’ve experienced. You can divide your levothyroxine and take twice a day, if you’re very sensitive to it, it helps. When increasing levothyroxine I used to always take additional bit 12 hours away from normal dose until I got used to it. I know this isn’t supposed to be necessary, but it is for some

If you’ve been undertreated you can be very sensitive at first to an increas3d dose, but you’ve had anxiety for a couple of months, very unpleasant. I wouldn’t increase the dose further yet

I know that guidelines are given for where results should be in ranges on this site, but mine are different. I would be adjusting meds so you feel well not so you have some particular numbers on the tests. Otherwise you may as well see an endocrinologist! 😃. Use the test to check that you’re not going massively away from the range, that’s all.

I had really bad anxiety when I started Levo and it took some time to settle down

Hope you’re soon feeling better.

Reply

Hello, I suffered from anxiety when my dose of Levo was too high but it takes weeks for our bodies to respond to a long-term change of dose so we can't tell from just adjusting one day's dose. Have you tried magnesium to see if that would help? Should be taken 4 hours away from Levo.

Also people with long term thyroid problems sometimes have adrenal problems, others will be able to tell you much more about this if you start a new post asking, since that could cause anxiety.

Reply

Thank you so much for your reply. When you say weeks, how many weeks?? :-/

Reply

Hello, well how many weeks depends upon your starting point. I believe it's usually around 6 weeks but longer if you are just starting and very hypo.

It might be worth trying Yoga if you can find a really good, highly qualified teacher ... nowadays many teachers are qualified even though the School giving the qualification never sees the person at all and only sees photos of them in poses.

If you look on my website, which I'll PM you if interested, there is a bit about research trials showing the effect on anxiety of a yoga programme and a particular yoga breathing practice as long as you use the exact ratio with a precise speed ... I'll explain if you want to try it. This would be unlikely to correct a problem caused by under- or over-medication though.

Reply

Yes, please, I'd like to try if you'd let me have the info :-)

Reply

You may also like...